While very uncommon, infection can occur at the site of filler injections, even in a delayed fashion. Biofilm formation is possible, in which case this can be difficult to treat quickly and might require an extended course of antibiotics as others have mentioned. While also very rare, it is also possible to have a foreign-body type reaction to fillers, although this sounds more like an infectious process.
Starting with hyaluronidase to dissolve the Voluma would be a good idea in addition to an extended course of antibiotics. Steroids may help with the acute symptoms but are probably not the solution to the problem. If there is an abscess present, this would need to be drained and if possible, cultured as well. It is important to follow up closely and on a regular basis with your physician.
All the best,
Everyone will have their own protocol. Infection needs to be ruled out, as Emer says often we do not grow anything - need to use PCR to detect unusual infections. Sometimes these swellings just disappear over time, sometime they are infections/ biofilm. Anyone performing fillers should have an absolute understanding as to how to deal with them. More history is needed. Have you a recent sinus infection, dental abscess. I would consider -Imaging (excuse abscess), culture (depending on the clinical presentation). IF persistent-Abs- Cipro and augmentin 3 months at least. Hyaluronidase, Pred cover. If abscess, drain, send for culture and PCR. Really need to have an examination to determine the best course of action. All the bestDr Davin LimLaser and aesthetic dermatologist.Brisbane. Australia.
I would definitely treat the infection with oral antibiotics. If Keflex doesn't work then there are other stronger antibiotics that are effective. Please return to your treating physician for examination. Best, Dr. Green
I suggest having the wound cultured if you have not done so already. Treatment should be further evaluated to target the specific strain if one exists. sometimes biofilms or inflammatory reactions have no source that can be detected but antibiotics are needed for 6-12 weeks to help. If the voluma has not been ... reverse with hyaluronidase. Oral or injectable steroids will not harm unless there is a frank infection, but i would avoid until one therapy is tried. Best, Dr. Emer
Sorry to hear of the complication. Usually Zithromax and/or Levaquin are used over Keflex, so these can be tried if the Keflex does not seem to work. Vitrase can help dissolve the involved area which may be a biofilm. Lidocaine/5 FU/Kenalog 10 injections can also help as 5FU has antibacterial properties and Kenalog 10 can help with inflammation.
Best wishes,Dr. Denkler
If the thought is that this is infection, the filler needs to be dissolved. You won't clear the infection if it is not removed. Steroids will help if this is a granuloma and with swelling if the infection is properly treated. I don't like Keflex as a treatment because most bacteria are now resistant to this. A broader spectrum antibiotic is needed. Also, sometimes these infections are caused by atypical mycobaterium and these are harder to treat.
In my experience, sudden swelling this long after Voluma injections is more likely to be inflammatory than infectious. Granulomas from filler injections often occur several months later and can be treated with oral steroids or steroid injections. If the granuloma keeps coming back, the filler may need to be dissolved. A course of antibiotics is often prudent just in case. Sounds like you are getting the appropriate treatment.
Sorry to hear of your recent events. I agree with a course of antibiotics. Would recommend a longer course, as biofilms can be persistent - and when you stop the antibiotics, they can return. Although this happens rarely, when it does, I will give a full 2 weeks of antibiotics. I agree with a Medrol dose pack, but would recommend seeing how you respond to the course of antibiotics first prior to having steroids injected directly into the face. Steroids can fat fat atrophy; if you're improving on the antibiotics, chances are you will continue to improve without additional intervention. If everything resolves, there is always the potential of this reoccurring in a couple months. If it continues to bother you, I would suggest simply dissolving the filler with a compound like Vitrase. Best of luck!
Thank you for your question and I am sorry to hear of your cheek infection. Though an infection 10 weeks after placement would be strange I would first complete your course of antibiotics and would not recommend steroid placement into the cheeks. A superficial skin infection should respond fully to the antibiotics, but a biofilm infection will likely persist. In that case the Voluma will need to be dissolved and antibiotics readministered. Hope this helps.